Show simple item record

dc.contributor.authorMendez, Vicenç
dc.contributor.authorLlopis Fuste, Isaac
dc.contributor.authorCampos, Daniel
dc.contributor.authorHorsthemke, Werner
dc.contributor.otherUniversitat Politècnica de Catalunya. Departament de Física i Enginyeria Nuclear
dc.identifier.citationMendez, V. [et al.]. Effect of environmental fluctuations on invasion fronts. "Journal of theoretical biology", 21 Juliol 2011, vol. 281, núm. 1, p. 31-38.
dc.description.abstractWe determine the density profile and velocity of invasion fronts in one-dimensional infinite habitats in the presence of environmental fluctuations. The population dynamics is reformulated in terms of a stochastic reaction–diffusion equation and is reduced to a deterministic equation that incorporates the systematic contributions of the noise. We obtain analytical expressions for the front profile and velocity by constructing a variational principle. The effect of the noise differs, depending on whether it affects the density-independent growth rate, the intraspecific competition term or the Allee threshold. Fluctuations in the density-independent growth rate increase the invasion velocity and the population density of the invaded area. Fluctuations in the competition term also change the population density of the invaded area, but modify the invasion velocity only for certain initial conditions. Fluctuations in the Allee threshold can induce pulled or pushed invasion fronts as well as invasion failure. We compare our analytical results with numerical solutions of the stochastic partial differential equations and show that our procedure proves useful in dealing with reaction–diffusion equations with multiplicative noise.
dc.format.extent8 p.
dc.subjectÀrees temàtiques de la UPC::Enginyeria agroalimentària::Ciències de la terra i de la vida::Biologia
dc.subject.lcshAllee effect
dc.subject.lcshBiological invasions -- Environmental aspects
dc.titleEffect of environmental fluctuations on invasion fronts
dc.subject.lemacEfecte Allee
dc.subject.lemacInvasions biològiques
dc.contributor.groupUniversitat Politècnica de Catalunya. SC-SIMBIO - Sistemes complexos. Simulació discreta de materials i de sistemes biològics
dc.description.peerreviewedPeer Reviewed
dc.rights.accessRestricted access - publisher's policy
dc.description.versionPostprint (published version)
local.citation.authorMendez, V.; Llopis, I.; Campos, D.; Horsthemke, W.
local.citation.publicationNameJournal of theoretical biology

Files in this item


This item appears in the following Collection(s)

Show simple item record

All rights reserved. This work is protected by the corresponding intellectual and industrial property rights. Without prejudice to any existing legal exemptions, reproduction, distribution, public communication or transformation of this work are prohibited without permission of the copyright holder